The Risks & Dangers Of Mixing Alcohol and Codeine | Rehab Guide

Alcohol and Codeine

Alcohol and Codeine

alcohol and codeine

Alcohol and codeine are both addictive substances. When combined together, their effects become even more pronounced.

Codeine is a popular painkiller that can be purchased over the counter at pharmacies or by prescription in higher strengths. It is not uncommon for a person who regularly takes codeine to drink alcohol from time to time. However, this does not mean that it is safe.

Drinking alcohol, whilst taking codeine, especially in prescription strengths, poses a number of risks and dangers (to the respiratory system in particular).

The dangers of mixing alcohol and drugs

Mixing alcohol and prescription drugs can result in a dual addiction to both codeine and alcohol – a potentially deadly combination.

If you or a loved one have a problem with codeine and alcohol, please call our experts at Rehab Guide for confidential advice on the treatment options available.

It is important to be aware that over half of all drug poisoning deaths in the UK involve more than one drug or alcohol. It is not possible in those cases to tell which substance was primarily responsible for the death. The likelihood is that both alcohol and the drug recorded as responsible for the death, both attributed to overdose. 

The effects of mixing alcohol and codeine

Combining codeine and alcohol produces several effects, not all of which are desirable.

As codeine is an opiate and depressant drug and alcohol also a depressant drug, taking both together increases the depressant and sedative effects of both substances.

Mixing together may produce the following effects:

  • Increased sleepiness
  • Euphoria
  • Agitation
  • Impaired coordination
  • Impaired judgement and decision making
  • Increased effects of opiates – relaxation, feeling of being calm, euphoria, sleepiness, dizziness.
  • Increased memory loss
  • Nausea
  • Slowed respiratory rate
  • Dizziness
  • Increased likelihood of accident or injury
  • Reduced inhibitions 

The stronger the codeine and the more alcohol consumed, the more pronounced and dangerous effects become.

The dangers of mixing codeine and alcohol

Mixing codeine and alcohol can be fatal. Both are central nervous system depressants, and so both have a similar action in increasing sleepiness and suppressing the respiratory system.

By mixing codeine with alcohol, you are also more likely to lose track of your use and take more than originally intended.

The dangers of mixing codeine and alcohol include:

  • Slowed breathing and heart rate
  • Significant sedation
  • Respiratory depression
  • Respiratory arrest
  • Increased risk of choking on vomit
  • Coma
  • Death 
  • Liver and kidney damage
  • Damage to the gastrointestinal system
  • Risk of gastric bloating, inflammation, ulcers, reflux.

Codeine syrup and alcohol abuse

Cough syrup that contains codeine and promethazine can be easily abused. It appeals mostly to teenagers, who abuse it by combining it with alcohol or soda to increase its effects.

The use of codeine enhanced drinks became popular in the late ’90s and was given street names including Sizzurp, Syrup, Lean and Purple dank.

codeine

Image of Purple Dank, also known as ‘Lean’ and ‘Sizzurp’ –  a lethal combination of codeine, promethazine and soda

Codeine based medicines and alcohol are also often abused with benzodiazepines (another central nervous depressant). Needless to say, the combination of any two is extremely dangerous in itself, but to combine all three is potentially deadly and can easily lead to overdose, coma and death.

Frequent use of codeine-based syrups can also lead to opiate dependence and addiction. Frequent use of alcohol carries the same risks. By frequently abusing codeine and alcohol together, you are putting yourself at high risk of developing a deadly dual dependence and addiction.

Protecting yourself from the risks associated with codeine and alcohol

There are certain steps you can take to protect yourself from the dangers associated with codeine and alcohol:

  • If you are taking prescription codeine, you should avoid alcohol and advise your doctor if you have ever had a problem with alcohol or drugs.
  • If you do decide to drink alcohol, ensure that you stay within the government safe drinking guidelines and that you have someone with you to get you home safely or to help keep an eye on you
  • Alcohol is more likely to cause an overdose if you take a dosage of codeine that your body is not tolerant of. This is more likely to happen if you have just started a course of codeine or recently had your dosage increased. If this is the case, you should avoid alcohol completely.
  • Women are more sensitive to the effects of alcohol and drugs due to genetic makeup. If you are female, this is worth bearing in mind. You will be at higher risk of having an adverse reaction to alcohol and codeine.
  • Before you buy any codeine-based medications from your pharmacy, please speak to your chemists as to your suitability. Codeine can interact negatively with certain medications.
  • If you have a history of drug or alcohol abuse, you should avoid codeine products completely and ask for a suitable alternative from your pharmacist.
  • Whether you are taking codeine that is purchased over the counter or prescribed, ensure that you follow the instructions. If you find that it is not relieving your pain, do not take more than prescribed, instead consult your GP
  • Many shop-bought coughs and flu remedies, as well as pain relief, contain alcohol or codeine. Always check with your pharmacist if you are already taking a course on opiate-based medication.

Following these simple steps will help you stay safe whilst accessing effective pain relief. If you do develop a problem with codeine and/or alcohol, it is always better to seek help sooner rather than later.

Treatment for codeine and alcohol addiction

Effective treatment for alcohol and codeine addiction comes in the form of a full medical detox followed by a bespoke addiction treatment programme to help prevent relapse.

You will know if you have a problem with mixing alcohol and drugs, if you cannot stop using and drinking despite suffering negative consequences, or developing opiate or alcohol withdrawal symptoms.

If you have a dependence on alcohol or codeine, you should not just stop suddenly. This can cause life-threatening complications. With a mild or new dependence, your GP should be able to advise you accordingly.

A long-standing dependence and addiction that has progressively become worse over time requires far more intensive treatment in the form of residential rehab.

Rehab Guide specialise in the treatment of all manner of substance misuse disorders, including multiple substance dependencies, addiction, dual diagnosis and substance abuse.

If you or a loved one need help with a codeine and alcohol problem, call us today for information on our CQC registered detox and rehabilitation programmes.

 

 

 

 

References:

 

https://www.ons.gov.uk/

https://teens.drugabuse.gov/drug-facts/cough-and-cold-medicines

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5883072/

https://www.niaaa.nih.gov/sites/default/files/publications/Harmful_Interactions.pdf

 

 

Sign up to our Newsletters by Email